[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.171.146.16. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 3,515
Citations 0
Teachable Moment
July 1, 2019

Selecting the Appropriate Patients for Proton Pump Inhibitor Discontinuation: A Teachable Moment

Author Affiliations
  • 1Department of Internal Medicine, University of Michigan, Ann Arbor
  • 2Division of Gastroenterology and Hepatology, Department of Internal Medicine, University of Michigan, Ann Arbor
  • 3Institute for Healthcare Policy and Innovation, University of Michigan, Ann Arbor
  • 4Veterans Affairs Ann Arbor Center for Clinical Management Research, Ann Arbor, Michigan
  • 5VA Ann Arbor Healthcare System, Ann Arbor, Michigan
JAMA Intern Med. 2019;179(9):1276-1277. doi:10.1001/jamainternmed.2019.2382

A 72-year-old man presented to the emergency department with melena. His medical history included stroke and provoked deep venous thrombosis 18 years prior and peptic ulcer disease (PUD) complicated by upper gastrointestinal bleeding 2 years prior while using naproxen for chronic back pain. At that time, he was also taking warfarin and low-dose aspirin. Subsequently, his warfarin was replaced with aspirin 325 mg daily, which was continued for stroke prevention. He still used ibuprofen 200 mg 3 times weekly for back pain. Previous laminectomy, corticosteroid injections, and trials of tramadol, gabapentin, and acetaminophen were not effective. Two weeks prior, his primary care provider recommended stopping omeprazole because of general concern about potential adverse effects, although specific risks and benefits of the drug were not discussed. In the emergency department, he was afebrile, with a heart rate of 106 beats per minute and blood pressure of 98/58 mm Hg. His hemoglobin was 13 mg/dL, down from 15 mg/dL 2 months prior; blood urea nitrogen was 47 mg/dL; serum creatinine was 1 mg/dL; and coagulation test results were normal. Upper endoscopy the following day revealed 5 nonbleeding ulcers in the gastric antrum not requiring endoscopic intervention. He was discharged 1 day later and instructed to take omeprazole, to be continued as long as he used any aspirin or nonsteroidal anti-inflammatory drugs (NSAIDs).

Limit 200 characters
Limit 25 characters
Conflicts of Interest Disclosure

Identify all potential conflicts of interest that might be relevant to your comment.

Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.

Err on the side of full disclosure.

If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.

Not all submitted comments are published. Please see our commenting policy for details.

Limit 140 characters
Limit 3600 characters or approximately 600 words
    1 Comment for this article
    Many commoner side-effects of PPI like hypomagnesemia
    Rajeev Gupta, MBBS, MD (Medicine), DM | Mediclinic Al Jowhara Hospital, Al Ain, UAE
    In addition to the side-effects of PPI that were mentioned in the article, such as CKD and fractures (rather uncommon), hypomagnesemia should be considered. Hypomagnesemia is more common, and must be looked for and treated if detected.
    CONFLICT OF INTEREST: None Reported
    ×